Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 170, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 2020, 1:34 PM CDT for 4 counties in Alabama; George County, Greene County, Mississippi. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2020, 1:34 PM CDT (18:34 UTC)
- Expired
- Jun 24, 2020, 2:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baldwin County, AL, Clarke County, AL, Mobile County, AL, Washington County, AL, George County, MS, Greene County, MS
The radar
The Mobile radar (KMOB), 50 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 1:49 PM CDT | TSTM WND DMG | 2 W Turnerville, AL | SOFTWOOD TREES SNAPPED WITH LARGE TREES UPROOTED ALONG KELLY TRAIL. |
| Jun 24, 1:49 PM CDT | TORNADO | 2 W Turnerville, AL | THE TORNADO FIRST TOUCHED DOWN SOUTHWEST OF KELLY TRAIL AND MOVED NORTHEAST ACROSS THE ROAD. IN THIS AREA, SIGNIFICANT DAMAGE WAS NOTED TO BOTH SOFTWOOD AND HARDWOOD TREES WITH THE TRUNKS OF MANY TREES SNAPPED. A COUPLE OF HOMES SUFFERED SIGNIFICANT DAMAGE DUE |
| Jun 24, 1:52 PM CDT | TSTM WND DMG | 2 Nnw Turnerville, AL | SEVERAL SMALL PINE TREES SNAPPED ALONG CELESTE RD. PICTURES VIA SOCIAL MEDIA. |
| Jun 24, 1:55 PM CDT | TSTM WND DMG | 2 S Pineola, AL | HARDWOOD TREE LIMBS SNAPPED WITH TREE LIMBS ON POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1752 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.3
The text
As transmitted.
192 WUUS54 KMOB 241834 SVRMOB ALC003-025-097-129-MSC039-041-241930- /O.NEW.KMOB.SV.W.0170.200624T1834Z-200624T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 134 PM CDT Wed Jun 24 2020 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Northern Mobile County in southwestern Alabama... Northwestern Baldwin County in southwestern Alabama... Southwestern Washington County in southwestern Alabama... Southern Clarke County in southwestern Alabama... Northeastern George County in southeastern Mississippi... Southeastern Greene County in southeastern Mississippi... * Until 230 PM CDT. * At 134 PM CDT, a severe thunderstorm was located 10 miles east of Lucedale, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Citronelle, Chatom, Leakesville, Chunchula, Stockton, Gulfcrest, Deer Park, Axis, Tibbie, Calvert, Mount Vernon, Fruitdale, McIntosh, Wilmer and Movico. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && LAT...LON 3110 8873 3159 8828 3105 8764 3077 8837 TIME...MOT...LOC 1834Z 219DEG 37KT 3097 8843 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
793
WWUS54 KMOB 241923
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
223 PM CDT Wed Jun 24 2020
ALC003-025-097-129-MSC039-041-241932-
/O.EXP.KMOB.SV.W.0170.000000T0000Z-200624T1930Z/
Mobile AL-Baldwin AL-Washington AL-Clarke AL-George MS-Greene MS-
223 PM CDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOBILE...NORTHWESTERN
BALDWIN...SOUTHWESTERN WASHINGTON...SOUTHERN CLARKE...NORTHEASTERN
GEORGE AND SOUTHEASTERN GREENE COUNTIES WILL EXPIRE AT 230 PM CDT...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning will be allowed
to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Alabama.
LAT...LON 3110 8873 3159 8828 3105 8764 3077 8837
TIME...MOT...LOC 1922Z 219DEG 37KT 3134 8808
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:34 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 24, 1:34 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Mobile AL 134 PM CDT Wed Jun 24 2020 .NEAR TERM /Now Through Thursday/...Upper level shortwave energy will move through an upper trough stretching south over the Lower Mississippi River Valley through the Near Term. The first batch moves across the Southeast this afternoon into tonight, with the next round expected later tonight through Thursday. A low level ridge is stretching west over the northern Gulf, creating deep southerly low level flow and keeping moisture levels high. Precipitable h20 values reported from the KLIX and KJAN upper air sites ranged from 1.8" to 2.1", well above normal for the date. An upper ridge stretching west over the Gulf of Mexico helps to direct the energy exiting the Lower Mississippi River upper trough in an east- northeast direction, and for the fore the forecast area, bringing a better chance of rain to inland areas of the forecast area through the Near Term. Strong to severe storms remain possible over the forecast area this afternoon into tonight. A combination of MLCapes approaching 2500J/kg, the soupy airmass over the forecast area and nearby, along with a bit of help from a weak 850mb speed max on the southeast side of an embedded low level trough moving across the Southeast will help to create favorable conditions for convective downbursts. Guidance is advertising DCape values approaching 1000J/kg on the leading edge of the rain, enhancing any damaging downburst winds that may occur. Weak tornadoes may also be possible, especially if a storms follows a previous outflow boundary, but with 0-1km helicity values advertised of 100m^2/s^2, strong/long track tornadoes are not indicated. Will need to monitor, with this morning's weather not quite following what the guidance is saying. With the linear nature of winds in the model soundings, with bulk shear values of 30-35kts, linear/bowing segments in the convection bringing strong downburst winds is expected mode of damage. A Severe Thunderstorm watch will be issued shortly for our Al/Fl counties except for Choctaw in effect until 9 PM CDT/02Z. Looking at temperatures, with better chance of convection across portions of the forecast area along and north of I-65, better heating south will bring temperatures closer to seasonal norms, with below normal high temperatures. Rain cooling overnight will bring below seasonal low temperatures north of I-65, around to a bit above southeast. /16 && .AVIATION... 18Z issuance...General VFR conditions were noted across the forecast area at 17z, with local mid to low end MVFR conditions noted in areas of ran and thunderstorms along and west of the Alabama and Mississippi state line. As the area of rain and thunderstorm move east over the area this afternoon, local drops to MVFR levels along with locally strong and variable winds near the thunderstorms are expected, with impacts to operations expected. There is expected to be a lull later this evening into the overnight hours, but another round of convection is expected to begin affecting the forecast area by sunrise Thursday. Again, local drops to mid to low end MVFR levels are expected in and near scattered to numerous showers and thunderstorms. Southerly winds are expected through the forecast, generally ranging from 5 to 10 knots. Locally higher near the thunderstorms. /16 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Jun 24, 10:19 AM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
1019 AM CDT Wed Jun 24 2020
MSZ075-078-079-241600-
Stone MS-Perry MS-George MS-
1019 AM CDT Wed Jun 24 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND NORTHEASTERN STONE
COUNTIES UNTIL 1100 AM CDT...
At 1018 AM CDT, the strong thunderstorm was located 9 miles east of
Wiggins, moving northeast at 15 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
George, southeastern Perry and northeastern Stone Counties.
LAT...LON 3108 8888 3104 8884 3100 8884 3100 8880
3092 8872 3074 8896 3083 8908
TIME...MOT...LOC 1518Z 220DEG 11KT 3082 8898Local storm report, Jun 24, 11:40 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1140 AM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM FUNNEL CLOUD 1 NW LUCEDALE 30.93N 88.60W
06/24/2020 GEORGE MS TRAINED SPOTTER
&&
10Local storm report, Jun 24, 11:41 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1141 AM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM FUNNEL CLOUD 1 NW LUCEDALE 30.93N 88.60W
06/24/2020 GEORGE MS TRAINED SPOTTER
&&Local storm report, Jun 24, 11:44 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1144 AM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM FUNNEL CLOUD 1 NW LUCEDALE 30.93N 88.60W
06/24/2020 GEORGE MS TRAINED SPOTTER
ROTATING WALL CLOUD REPORTED BY WEATHER
SPOTTER.
&&
10Special weather statement, Jun 24, 12:33 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Mobile AL 1233 PM CDT Wed Jun 24 2020 ALZ052-053-055-241815- Clarke AL-Monroe AL-Washington AL- 1233 PM CDT Wed Jun 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHWESTERN MONROE...CENTRAL WASHINGTON AND CENTRAL CLARKE COUNTIES UNTIL 115 PM CDT... At 1233 PM CDT, the strong thunderstorm was located 7 miles southwest of Wagarville, or 9 miles southeast of Chatom, moving northeast at 55 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Jackson, Chatom, Saint Stephens, Wagarville, Leroy, Tibbie and McIntosh. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3116 8825 3142 8836 3177 8784 3136 8758 TIME...MOT...LOC 1733Z 240DEG 46KT 3138 8812
Special weather statement, Jun 24, 1:34 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Mobile AL 134 PM CDT Wed Jun 24 2020 ALZ055-056-241915- Monroe AL-Conecuh AL- 134 PM CDT Wed Jun 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL MONROE AND CENTRAL CONECUH COUNTIES UNTIL 215 PM CDT... At 133 PM CDT, the strong thunderstorm was located near Peterman, or 5 miles east of Monroeville, moving northeast at 50 mph. Half inch hail and wind gusts of 45 to 55 mph will be possible with this storm. Locations impacted include... Peterman. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3142 8725 3154 8732 3174 8719 3157 8703 TIME...MOT...LOC 1833Z 231DEG 41KT 3154 8723
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:02 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 28 min |
| Jun 23, 7:11 PM CDT | Special Weather Statement | MOB | Choctaw | 94 min |
| Jun 23, 8:34 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Washington | 3 hr |
| Jun 24, 11:53 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 37 min |
| Jun 24, 12:20 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 11 min |
| Jun 24, 12:33 PM CDT | Special Weather Statement | MOB | Clarke, Washington | 42 min |
| Jun 24, 12:46 PM CDT | Special Marine Warning | MOB | 89 min | |
| Jun 24, 1:07 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 38 min |
| Jun 24, 1:09 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 66 min |
| Jun 24, 1:19 PM CDT | Tornado Warning | MOB | Baldwin, Mobile | 56 min |
| Jun 24, 1:34 PM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Jun 24, 1:38 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 52 min |
| Jun 24, 1:45 PM CDT | Tornado Warning | MOB | Clarke, Mobile, Washington | 30 min |
| Jun 24, 1:56 PM CDT | Tornado Warning | MOB | Baldwin, Clarke, Mobile, Monroe | 31 min |
| Jun 24, 2:08 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia, Mobile | 52 min |
| Jun 24, 2:10 PM CDT | Special Marine Warning | MOB | 95 min | |
| Jun 24, 2:11 PM CDT | Tornado Warning | MOB | Baldwin, Escambia | 50 min |
| Jun 24, 2:18 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Escambia, Mobile, Monroe, Washington | 42 min |
| Jun 24, 2:33 PM CDT | Special Weather Statement | MOB | Butler | 42 min |
| Jun 24, 2:50 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Clarke, Conecuh, Escambia, Monroe, Wilcox | 40 min |
| Jun 24, 2:56 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 49 min |
| Jun 24, 3:26 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Monroe, Wilcox | 49 min |
| Jun 24, 3:44 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 46 min |
| Jun 24, 3:48 PM CDT | Special Marine Warning | MOB | 60 min | |
| Jun 24, 3:48 PM CDT | Special Marine Warning | MOB | 87 min | |
| Jun 24, 3:54 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw | 66 min |
| Jun 24, 4:03 PM CDT | Special Weather Statement | MOB | Covington | 42 min |
| Jun 24, 4:22 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Covington, Crenshaw | 53 min |
| Jun 24, 5:51 PM CDT | Special Marine Warning | MOB | 84 min | |
| Jun 24, 10:04 AM CDT | Special Weather Statement | MOB | Perry | 41 min |
| Jun 24, 10:19 AM CDT | Special Weather Statement | MOB | Stone | 41 min |
| Jun 24, 10:27 AM CDT | Tornado Warning | MOB | George, Perry, Stone | 48 min |
| Jun 24, 10:43 AM CDT | Tornado Warning | MOB | George, Greene, Perry | 47 min |
| Jun 24, 11:18 AM CDT | Tornado Warning | MOB | George, Greene | 36 min |
| Jun 24, 12:58 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry, Stone | 62 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.